Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Jul 29, 2021, 4:39 AM EDT for Cass County, Saint Joseph County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2021, 4:39 AM EDT (08:39 UTC)
- Expired
- Jul 29, 2021, 5:15 AM EDT
- In force
- 36 min
- Issued by
- NWS Northern Indiana
Counties Cass County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
106 WWUS83 KIWX 290839 SPSIWX Special Weather Statement National Weather Service Northern Indiana 439 AM EDT Thu Jul 29 2021 MIZ078-079-290915- St. Joseph-Cass- 439 AM EDT Thu Jul 29 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASS AND WESTERN ST. JOSEPH COUNTIES... At 439 AM EDT, radar indicated strong thunderstorms were located along a line extending from near Decatur to near Niles. Movement was east at 50 mph. Wind gusts up to 50 mph are possible with these storms. Locations impacted include... Three Rivers, Constantine, Cassopolis, White Pigeon, Centreville, Edwardsburg, Marcellus, Union, Penn, Flowerfield, Mottville, Mendon, Vandalia, La Grange, Adamsville, Juno Lake, Donnell Lake, Fishers Lake, Jones and Diamond Lake. && LAT...LON 4207 8539 4176 8558 4176 8620 4207 8599 TIME...MOT...LOC 0839Z 273DEG 41KT 4206 8604 4180 8620 $$ HAIL...0.25 WIND...50MPH PBM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 29, 3:02 AM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 29, 3:02 AM EDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 302 AM EDT Thu Jul 29 2021 .SYNOPSIS... Issued at 302 AM EDT Thu Jul 29 2021 Numerous storms are expected across the area today. A few of these storms may be severe with damaging winds and heavy rain. Cooler and drier air returns Friday. && .SHORT TERM...(Today) Issued at 302 AM EDT Thu Jul 29 2021 Continuing to watch convection slowly move SE. As previously suspected...upwind propagation into the extreme instability (4000 J/kg MLCAPE fed by 80F dewpoints and EML) over northern IL has kept convection further west with more of a SSE motion. CAM's still struggling immensely to capture this. Do however expect line to clip our western zones with a severe threat during the early morning given well developed cold pool and bowing structure with ample MUCAPE and shear immediately downstream across far northern IL/IN. Damaging winds the primary concern though wouldn't entirely rule out an isolated tornado. Greatest risk is likely in the western portions of severe thunderstorm watch but can't rule out some additional development further east especially in light of hi-res CAM's. Evolution of well-organized MCS and failure of hi-res CAM's leads to considerable uncertainty later today. It is likely with late arrival/outpacing better instability this MCS will weaken and allow additional convection to fester across our area through the morning. SPC/RAP mesoanalysis shows much less shear south of Chicago as well as more southwesterly 0-2km storm-relative wind so it may be difficult for MCS to maintain severity much past 10-11Z as it surges into central IL. Meanwhile...models show EML will be overhead our area through at least early afternoon and mid 70s dewpoints yield up to 3000 J/kg of MLCAPE across our SW (assuming it is not wiped out by surging MCS). This will be colocated with about 40 kts of deep- layer shear setting the stage for additional severe weather later today. Best chances would be in our S/SE with less contamination of from morning storms. Current best guess is that additional convective development will occur across our central area through the morning and eventually push south of our zones by late afternoon. This would suggest the highest severe potential for possible second round around midday in our southern zones generally in line with latest SLIGHT SWODY1. Damaging winds would be the primary concern though wouldn't entirely rule out a tornado risk with potential outflow boundaries/decent SRH and relatively low LCL's early. If however MCS maintains good cold pool balance and survives through the late morning diving SSE...it would likely wipe out our chances for additional severe storms later. While currently appearing less likely...this remains a possibility and will need to be watched through the morning. && .LONG TERM...(Tonight through Wednesday) Issued at 302 AM EDT Thu Jul 29 2021 Forecast thereafter remains incredibly quiet. Anticipate dry conditions by late afternoon continuing through much of Sat. Much cooler and less humid with highs on Fri in the 70s. Weak wave/front brings low chances for precip Sat night with reinforcing shot of cool/dry air for early next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 116 AM EDT Thu Jul 29 2021 QLCS system over WI was moving southeast, although more intense segments have been tending to move more south or south/southwest. Overall arrival time appears slower than earlier indicated according to the latest storm extrapolation. The current track will bring the storm arrival time close to 09Z at SBN and a little later/10Z at FWA. Gusty winds are likely with the storm passages along with some MVFR ceilings. The front should pass close to midday accompanied by a wind shift to the northwest with clearing skies lagging by several hours. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...Beach Hazards Statement through Friday evening for INZ003. MI...Beach Hazards Statement through Friday evening for MIZ077. OH...NONE. LM...Small Craft Advisory until 9 AM EDT Friday for LMZ043-046. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...Skipper Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 29, 3:47 AM EDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 347 AM EDT Thu Jul 29 2021 INZ004>006-008-012>017-020-022>025-MIZ078-079-300800- St. Joseph IN-Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall- Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-Wabash-Huntington- Cass MI-St. Joseph MI- 347 AM EDT Thu Jul 29 2021 /247 AM CDT Thu Jul 29 2021/ ...SEVERE THUNDERSTORM WATCH 400 IN EFFECT UNTIL 9 AM EDT /8 AM CDT/ THIS MORNING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. INZ007-009-018-026-027-032>034-MIZ080-081-OHZ001-002-004-005-015-016- 024-025-300800- Steuben-De Kalb-Allen IN-Wells-Adams-Grant-Blackford-Jay-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- 347 AM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms are likely today. Severe storms capable of damaging winds and heavy rain are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ003-MIZ077-300800- La Porte-Berrien- 347 AM EDT Thu Jul 29 2021 /247 AM CDT Thu Jul 29 2021/ ...SEVERE THUNDERSTORM WATCH 400 IN EFFECT UNTIL 9 AM EDT /8 AM CDT/ THIS MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. LMZ043-046-300800- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 347 AM EDT Thu Jul 29 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EDT FRIDAY... ...SEVERE THUNDERSTORM WATCH 400 IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory.
In the hours before
Special weather statement, Jul 29, 4:17 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
417 AM EDT Thu Jul 29 2021
INZ005-006-008-016-290845-
Lagrange-Noble-Kosciusko-Elkhart-
417 AM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ELKHART...NORTHWESTERN
NOBLE...NORTHEASTERN KOSCIUSKO AND SOUTHWESTERN LAGRANGE COUNTIES...
At 417 AM EDT, a strong thunderstorm was located near New Paris, or
near Goshen, moving east at 40 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Goshen, Nappanee, Ligonier, Syracuse, Dunlap, Wakarusa, Milford,
Millersburg, New Paris, Benton, Locke, Cromwell, Honeyville,
Southwest, Foraker, Lake Wawasee, Gravelton, Dewart Lake, Oakwood
Park and Waterford Mills.
&&
LAT...LON 4158 8558 4143 8554 4133 8567 4146 8605
4162 8598
TIME...MOT...LOC 0817Z 288DEG 35KT 4153 8591
HAIL...0.25
WIND...55MPH
PBMSpecial weather statement, Jul 29, 4:39 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Northern Indiana 439 AM EDT Thu Jul 29 2021 MIZ078-079-290915- St. Joseph-Cass- 439 AM EDT Thu Jul 29 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASS AND WESTERN ST. JOSEPH COUNTIES... At 439 AM EDT, radar indicated strong thunderstorms were located along a line extending from near Decatur to near Niles. Movement was east at 50 mph. Wind gusts up to 50 mph are possible with these storms. Locations impacted include... Three Rivers, Constantine, Cassopolis, White Pigeon, Centreville, Edwardsburg, Marcellus, Union, Penn, Flowerfield, Mottville, Mendon, Vandalia, La Grange, Adamsville, Juno Lake, Donnell Lake, Fishers Lake, Jones and Diamond Lake. && LAT...LON 4207 8539 4176 8558 4176 8620 4207 8599 TIME...MOT...LOC 0839Z 273DEG 41KT 4206 8604 4180 8620 HAIL...0.25 WIND...50MPH PBM
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:10 AM EDT | Special Marine Warning | IWX | 2 hr | |
| Jul 29, 4:17 AM EDT | Special Weather Statement | IWX | Elkhart | 28 min |
| Jul 29, 4:23 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, LaPorte, Marshall, Saint Joseph | 52 min |
| Jul 29, 4:59 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Marshall, Noble, Saint Joseph | 46 min |
| Jul 29, 5:16 AM EDT | Special Weather Statement | IWX | Fulton, Pulaski, Starke | 44 min |
| Jul 29, 5:21 AM EDT | Special Weather Statement | IWX | LaGrange, Steuben | 39 min |
| Jul 29, 5:25 AM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Kosciusko, Noble, Whitley | 50 min |
| Jul 29, 5:33 AM EDT | Special Weather Statement | IWX | Allen, Cass, Miami, Wabash, Whitley | 42 min |
| Jul 29, 5:54 AM EDT | Special Weather Statement | IWX | Steuben | 36 min |
| Jul 29, 6:07 AM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb | 38 min |
| Jul 29, 6:17 AM EDT | Special Weather Statement | IWX | Adams, Blackford, Grant, Jay, Wells | 43 min |
| Jul 29, 6:56 AM EDT | Special Weather Statement | IWX | Allen, Putnam, Van Wert | 49 min |
| Jul 29, 4:09 AM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass | 36 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.